MAUDE Adverse Event Report: COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number G55234
Medical Device Problem Codes Detachment Of Device Component (1104); Material Separation (1562)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 10/11/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).The event is currently under investigation.A follow up report will be submitted upon completion of the investigation.
 
Event or Problem Description
The user facility reported that on (b)(6) 2017, a (b)(6), male patient underwent an endovascular aneurysm repair (evar) to treat an abdominal aortic aneurysm (aaa) and a right common iliac artery (cia) aneurysm.The patient was suitable for the procedure.Since the right external iliac artery (eia) was tortuous, another manufacturer's leg graft was selected for the patient's benefit.The devices were placed as follows; zenith main body by right approach, zenith spiral-z iliac leg in the left cia, zenith spiral z iliac leg in the right cia, and another manufacturer's device in the right eia.Both angiography¿s during the procedure and the final confirmatory angiography showed no unknown substance in the patient.On (b)(6) 2017, a follow-up ct revealed an unknown substance stuck between the other manufacturer's in the left external iliac artery and vessel wall in the dorsal side.The physician has decided to take a wait-and-see approach without any treatment.The substance remains in the patient.However, there have been no adverse effects to the patient reported due to this event.According to an imaging review dated (b)(6) 2017, a tubular fragment with density consistent with plastic was confirmed to be located between the other manufacturer's device and the right eia wall.The fragment has a diameter exactly equal to the diameter of the zsle-13-107-zt flexor sheath.The square inferior end and a braid wire trailing off into the aneurysm are consistent with an upside down, detached zsle-13-107-zt flexor sheath tip.
 
Additional Manufacturer Narrative
Investigation/evaluation: the zenith flex with spiral-z technology aaa endovascular graft iliac leg was not returned for an evaluation.Without the complaint device, a physical investigation was not able to be completed.A post implantation computerized tomographic angiography (cta) was provided for review.A review of device history records, instructions for use, manufacturing instructions, and quality control data was also conducted.Review of the device history record revealed that no non-conformances were noted.Design validation activities have been performed which show zenith aaa compatibility with cook devices used during the same procedure.Endovascular aneurysm repair (evar), abdominal aortic aneurysm (aaa) procedures are typically performed under live fluoroscopy which would increase the user¿s ability to recognize that a foreign object is within the patient¿s body/aorta.The imaging review confirmed a tubular fragment with density consistent with plastic between the gore excluder and the right external iliac artery (eia) wall.A radiopaque, but less than metallic density 5.3mm in diameter, approximately 15mm long tubular fragment was trapped between the right external iliac artery (eia) and the gore excluder limb inferior end.The fragments exact length could not be measured as the superior end was tapered and the inferior end was squared.The gore excluder distal end was narrow due to the tubular fragment and no other twisting or deformity was noted.The distal right eia was dissected and the proximal right eia was severely tortuous.Per the imaging review, the fragment has a diameter equal to the diameter of the zsle-13-107 -zt (right side) flexor sheath.Another possibility is that it represents the end of the zsle-13-107-zt peel away sheath turned upside down.Other possibilities were considered, and are very unlikely.The fragment diameter is too small to represent a tffb sheath tip.It is too long to represent a coda balloon introducer and the wall is too thin to represent a small length of vascular loop tubing.It is too long to represent the pigtail catheter introducer, an amplatzer plug or coil introducer or sheath used to embolize the right iia.In addition, the severe right eia tortuosity had the potential to damage the sheath tip upon advancement.A review on the sheath specification for the right zsle, left zsle and the mainbody device was performed and it was evident that the flexor sheath outer diameter for the right ipsilateral zsle sheath used is 5.38mm, 6.04mm for the left contralateral zsle and 7.74mm for the main body device.Based on this information the flexor sheath diameters of both the zsle legs and the main body is larger than the fragment diameter.A review on the sheath specification for the right zsle, left zsle and the mainbody device was performed and it was evident that the flexor sheath outer diameter for the right ipsilateral zsle sheath used is 5.38mm, 6.04mm for the left contralateral zsle and 7.74mm for the main body device.Based on this information the flexor sheath diameters of both the zsle legs and the main body is larger than the fragment diameter.The peel away sheath is located in the valve and outside the body, therefore it is highly unlikely that the peel away sheath fractured and transferred into the patient.Therefore, the possibility of the foreign object being a peel away sheath is unlikely.Therefore, based on the information available and measurements of the zenith devices, the exact source of the unknown substance found between the gore device and the vessel could not be determined.The root cause of this complaint could not be determined.Per the quality engineering risk assessment, no further action is warranted.The appropriate personnel have been notified of this event.Monitoring will continue to be performed for similar complaints.

Brand Name
ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key7010507
Report Number1820334-2017-03779
Device Sequence Number1117479
Product Code MIH
UDI-Device Identifier10827002552347
UDI-Public(01)10827002552347(17)200801(10)8078174
Combination Product (Y/N)N
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Reporter Type Manufacturer
Report Source foreign,health professional,u
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/04/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberG55234
Device Catalogue NumberZSLE-13-107-ZT
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 10/19/2017
Supplement Date Received by Manufacturer03/05/2018
Initial Report FDA Received Date11/08/2017
Supplement Report FDA Received Date04/04/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;